Illinois, 2010

Excessive Heat in Illinois, July 17, 2010

July 17, 2010 · NWS LSX · 17 events in 17 counties and zones

High temperatures rose in to the middle 90s with the Heat Index around 105.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

High temperatures rose in to the middle 90s with the Heat Index around 105.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 5:35 AM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 17, 5:35 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
635 AM CDT SAT JUL 17 2010

.DISCUSSION...
/307 AM CDT SAT JUL 17 2010/

BUSY MORNING WITH ISOLATED/SCATTERED CONVECTION CONTINUING TO
DEVELOP AS VERY MOIST BOUNDARY LAYER MOISTURE RETURNS TO THE CWA.
FOR EVIDENCE OF THIS YOU DON'T NEED TO LOOK ANY FURTHER THAN
KSGF...WHICH OBSERVED A +21C DEWPOINT DURING LAST EVENINGS BALLOON
LAUNCH. VERY WEAK LOW LEVEL CONVERGENCE AND A WEAK SHORTWAVE ALOFT
SEEMS TO BE ENOUGH TO KEEP THIS CONVECTION BUBBLING INTO THE MORNING
HOURS. LOOKING FOR A LULL IN ACTIVITY LATE THIS MORNING INTO THE
EARLY AFTERNOON IN THE WAKE OF THIS SHORTWAVE.

HEAT ADVISORY STILL LOOKS GOOD AS MOST OF THE CWA SHOULD MEET
CRITERIA THIS AFTERNOON/EARLY THIS EVENING AS DEWPOINTS CREEP BACK
INTO THE MIDDLE 70S...WITH AFTERNOON HIGHS IN THE LOWER AND MIDDLE
90S. ONLY RELIEVE WILL BE WHERE ISOLATED/SCATTERED THUNDERSTORMS
KNOCK DOWN THE TEMPERATURE.

NEXT SHORTWAVE...CURRENTLY RESPONSIBLE FOR THE CONVECTION ACROSS
SOUTH CENTRAL NEBRASKA/NORTH CENTRAL KANSAS...WILL AID IN ADDITIONAL
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS OUR CWA.
THIS LOOKS TO BE ESPECIALLY TRUE ALONG AND SOUTH OF THE I-44/I-70
CORRIDORS IN MISSOURI/ILLINOIS. SOME OF THESE STORMS COULD BE QUITE
STRONG JUST DUE TO THE AMOUNT OF INSTABILITY. THERE WILL ALSO BE A
THREAT OF LOCALLY HEAVY RAINFALL/FLASH FLOODING GIVEN PRECIPITABLE
WATER VALUES OVER 2 INCHES AND SLOW STORM MOVEMENT.

MULTIPLE MCS EXPECTED TO DEVELOP ACROSS UPPER MIDWEST AND INTO GREAT
LAKES REGION TONIGHT WHERE LOW LEVEL JET WILL FOCUS. A SLIGHT CHANCE
THAT THIS ACTIVITY WILL REACH OUR FAR NORTHERN CWA BY DAYBREAK ON
SUNDAY...BUT BELIEVE BETTER CHANCES OF THUNDERSTORMS WILL OCCUR
SUNDAY AFTERNOON AND EVENING AS THE COLD FRONT APPROACHES THE
REGION. VERY UNSTABLE AND MOIST CONDITIONS CONTINUE TO SUGGEST THE
THREAT OF STRONG TO SEVERE THUNDERSTORMS AND FLASH FLOODING FROM
LOCALLY HEAVY RAINFALL.

APPEARS THAT LOCATIONS ALONG AND SOUTH OF INTERSTATE 70 WILL REACH
HEAT ADVISORY CRITERIA ON SUNDAY...BUT WILL LET THE DAYSHIFT
DETERMINE THE NEED TO EXTEND THE HEAT HEADLINES AFTER LOOKING AT THE
12Z MODEL RUNS.

RAIN CHANCES DECREASE BY MONDAY NIGHT AS THE FRONT LIFTS NORTH OF
THE REGION. STILL APPEARS THAT A PROLONGED PERIOD OF HEAT AND
HUMIDITY WILL AFFECT THE REGION NEXT WEEK AS THE UPPER LEVEL RIDGE
BUILDS OVERHEAD.

CVKING

&&

.AVIATION...
/622 AM CDT SAT JUL 17 2010/

SCT TSRA EXPECTED TO DVLP THIS AFTN ACROSS THE AREA IN A MOIST AND
UNSTABLE AIR MASS...SIMILAR TO WHAT OCCURRED YESTERDAY OVER
CENTRAL AND NORTHWEST MO. I AM REASONABLY CONFIDENT THAT
THUNDERSTORMS WILL OCCUR AND HAVE INTRODUCED CB GROUPS AT ALL TAF
SITES FOR A FEW HOURS DURING LATE AFTN. LIGHT WINDS WILL BECOME
SLY TO SWLY AS AS THE SFC RIDGE MOVES EWD.

SPECIFICS FOR KSTL...SCT TSRA EXPECTED TO DVLP THIS AFTN AS A
MOIST AIR MASS SPREADS ACROSS THE REGION. LIGHT WINDS WILL
GRADUALLY TURN SLY TO SWLY AS THE SFC RIDGE AXIS MOVES EWD.

KANOFSKY

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        96  78  97  78 /  30  20  20  50
QUINCY          94  75  91  72 /  20  20  50  30
COLUMBIA        95  76  94  75 /  20  10  30  50
JEFFERSON CITY  95  76  95  76 /  20  10  20  50
SALEM           94  75  94  76 /  30  20  20  50
FARMINGTON      94  75  93  75 /  30  20  20  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-
     FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-KNOX MO-LEWIS
     MO-LINCOLN MO-MADISON MO-MARION MO-MONITEAU MO-MONROE MO-
     MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-REYNOLDS MO-SHELBY
     MO-ST. CHARLES MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST.
     LOUIS MO-STE. GENEVIEVE MO-WARREN MO-WASHINGTON MO.

IL...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR ADAMS
     IL-BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE
     IL-JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 17, 2:38 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
338 AM CDT SAT JUL 17 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
338 AM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL CLIMB BETWEEN 105 AND 110 DEGREES THIS
AFTERNOON AND EARLY THIS EVENING.

ISOLATED THUNDERSTORMS WILL SLOWLY DIMINISH EARLY THIS MORNING.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP
THIS AFTERNOON AND EVENING. THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY
RAINFALL. LOCALIZED HEAVY RAINFALL COULD LEAD TO FLASH FLOODING.

MODERATE FLOODING CONTINUES ALONG PARTS OF THE MISSISSIPPI RIVER.
PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY. SOME OF
THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING WIND
GUSTS IN EXCESS OF 60 MPH...LARGE HAIL AND HEAVY RAIN. LOCALIZED
HEAVY RAINFALL COULD LEAD TO FLASH FLOODING.

HEAT INDEX VALUES ARE EXPECTED TO CLIMB TO AROUND 105 DEGREES
SUNDAY AFTERNOON ALONG AND SOUTH OF INTERSTATE 70.

HEAT INDEX VALUES AROUND 100 DEGREES ARE EXPECTED DURING THE
AFTERNOON AND EVENING HOURS TUESDAY THROUGH FRIDAY.

MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS
FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL REPORTS OF SEVERE WEATHER AND
FLOODING TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 excessive heat. Local standard time, as filed.

Excessive Heat, Adams

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Excessive Heat, Bond

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Bond forecast zone
Reported by
COOP Observer
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Excessive Heat, Brown

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Excessive Heat, Calhoun

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Excessive Heat, Clinton

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Excessive Heat, Fayette

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Fayette forecast zone
Reported by
AWOS
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Excessive Heat, Greene

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Excessive Heat, Jersey

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Jersey forecast zone
Reported by
COOP Observer
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Excessive Heat, Macoupin

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Macoupin forecast zone
Reported by
COOP Observer
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Excessive Heat, Madison

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Excessive Heat, Monroe

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Excessive Heat, Montgomery

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Excessive Heat, Randolph

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Randolph forecast zone
Reported by
AWOS
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Excessive Heat, St. Clair

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
July 17, 12:00 PM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255876, 255877, 255878, 255879, 255880, 255881, 255882, 255883, 255884, 255885, 255886, 255887, 255888, 255889, 255890, 255891, 255892.